Risk of Vitamin D Drop After Stopping Certain Contraceptives, Study Finds
Researchers from the National Institute of Environmental Health Sciences in Research reported that women risk having their vitamin D levels drop when they cease using contraceptives containing estrogen.
Some studies suggested that exogenous estrogen may help vitamin D status but the etiology is unclear due to various lifestyle choices that may independently impact vitamin D status. Study authors wanted to examine the association between hormonal contraception use and 25-hydroxyvitamin D (25[OH]D) levels through a cross-sectional analysis estimating the percent change in season-adjusted serum 25(OH)D with estrogen after adjustment for other factors.
A total of 1,662 African American women aged 23–34 years were included. They provided a blood sample, had anthropomorphic variables and skin reflectance measured, and completed questionnaires on demographics, dietary and supplement intake, contraceptive use, reproductive and medical history, and behaviors.
About 70% of the study patients had low serum 25(OH)D levels <20ng/mL. The data showed that current use of an estrogen-containing contraceptive was associated with a 20% (95% CI: 14–27) increase in 25(OH)D levels after adjustment. No increase was seen among patients who had used estrogen previously but were not current users. This indicates that results were not likely due to unmeasured confounding based on factors related to contraceptive choice.
The increase in serum vitamin D seen with estrogen-containing contraceptives bring up mechanistic questions on the biological pathways. The study results emphasize the need for studies that investigate possible endogenous estrogen effects on vitamin.
"Our study found that women who were using contraception containing estrogen tended to have higher vitamin D levels than other women,” said the study's first author, Quaker E. Harmon, MD, PhD. “We could not find any behavioral differences such as increased time spent outdoors to explain the increase. Our findings suggest that contraceptives containing estrogen tend to boost vitamin D levels, and those levels are likely to fall when women cease using contraception.”
For more information visit endocrine.org.